Kentucky, 2016Hail and Damaging Wind in Kentucky, July 8, 2016
July 8, 2016 · NWS PAH · 2 events in 1 county or zone
An isolated small cluster of thunderstorms produced significant wind damage in the Owensboro area. The cluster of storms intensified along a weak surface trough over the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated small cluster of thunderstorms produced significant wind damage in the Owensboro area. The cluster of storms intensified along a weak surface trough over the Lower Ohio Valley. The storms occurred along the trailing end of a 500 mb shortwave trough axis that extended southward from the Upper Mississippi Valley. A very warm and moist westerly wind flow at 850 mb provided fuel for the storms. Winds in the 850 mb to 500 mb layer averaged 20 to 30 knots. A second, more widespread round of severe storms affected southwestern parts of Kentucky during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:25 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 2:25 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
325 AM CDT FRI JUL 8 2016
.SHORT TERM...(Today through Sunday night)
Issued at 311 AM CDT Fri Jul 8 2016
Another day Thursday of scattered convection and locally heavy
rainfall has kept grounds saturated, particularly over areas that
were/have been hardest hit, from far southern IL extending
into/across ptns WKY/Pennyrile. We'll therefore outlook this area
in an FFA again today, even though PoPs are scattered. We'll just
focus on the areas hardest hit with extreme rains, for the
headline. Maximum Unstable Capes of 4000-5000 J/KG and PWs again
near 2" just pound it home that another afternoon of similar type
convection, and potential flooding, is again in the offing.
Models take the MCS currently over cntl MO southeastward into our
area early this morning, fizzling a little on approach. Latest
SWOMCD documents this diminishing threat, and radar trends do show
the advance line of storms has lost its backward C punch and has
gone more linear. We'll keep a close eye out though, for any
isolated storm/wind gust potential.
As with MCS's from night's past, it'll lay out its boundaries in
the morning, and allow warm/soupy charged atmos to service upon
said boundaries for another round of heat of day convection later
during the pm. We'll collab blend with LMK and carry the FFA
headline thru the pm and into the evening, ending at 04Z. By
then/shortly thereafter, Pops reorient to the south and west,
according to good model agreement. That'll be where the potential
for tmrw night's MCS/activity could gen...so will have to monitor
daytime rains and see if extension or reissuance of FFA will be
called for as conditions warrant then.
Pops more or less then continue onward thru the remainder of the
short term forecast, with upper energy/wave between the High
Plains ridge aloft and the Upper Ohio Valley Cyclone. This
unsettled energy in the soupy/charged atmos in place offers just
enough disturbance to overturn and efficiently rain out the high
PWs in place, so more daily chances for the foreseeable future
continue forecast. The good news is all the convection, and
convective blow off elements, both from night time MCS activity
and daytime regeneration, should mute highs again today in the
80s, like the past two days... so no longer does a Heat Advisory,
as previously contemplated, appear necessary. And this trend
continues with 80s on thru the weekend.
.LONG TERM...(Monday through Thursday)
Issued at 311 AM CDT Fri Jul 8 2016
The long term pattern appears typical for mid-summer across our
region. The belt of upper-level westerlies will lie primarily across
the northern tier of states. A very warm and humid southwest low-
level flow will continue through the period. Convection will be an
ever-present threat in a seasonably warm and unstable air mass.
On Monday, the primary focusing mechanism for convection will be a
weak 500 mb shortwave detached from the band of stronger winds over
the northern states. The models vary with their timing of this
feature, but they are in good agreement it will track across the Mid-
Mississippi and Lower Ohio Valleys early in the week. Will continue
with chance pops both Monday and Tuesday. Highs both days will be
near 90.
Wednesday should be the hottest and driest day of the week under a
weak 500 mb ridge. Pops will be mainly in the slight chance
category. Highs should be mainly in the lower 90s.
A 500 mb shortwave will traverse the northern tier of the country
later in the week. Convective chances will increase a bit Thursday
as the tail end of the shortwave crosses our region. Again, no real
departure from a typical summertime pattern is expected. Highs will
once again be near 90. Overnight lows through the period will be
mainly in the lower 70s.
&&
.AVIATION...
Issued at 311 AM CDT Fri Jul 8 2016
VFR cigs incoming with MCS diving southeastward toward terminals
this morning. It appears increasingly likely vicinity
thunderstorms or CIG/VSBY restriction included mention will be
necessitated as it makes its approach this morning. It'll lay out
its boundaries, and serve to refocus convection chances again
during the heat of day as well. MVFR cigs may occur in both
instances, with thunderstorms potentially restricting both CIGS
and VSBYS to IFR at times, but we'll leave that out of categorical
mention at this writing.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this evening for ILZ089-090-094.
MO...None.
IN...None.
KY...Flash Flood Watch through this evening for KYZ005>013-016-017-
021-022.
&&Hazardous weather outlook, Jul 8, 2:59 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT FRI JUL 8 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST AGAIN TODAY, BOTH THIS
MORNING, AND AGAIN THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH STORMS TODAY...SO A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR AREAS HARDEST HIT BY RECENT HEAVY RAINS. REFER
TO THE WATCH FOR DETAILS. A SLIGHT RISK OF SEVERE STORMS IS
POSSIBLE AS WELL...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER
HAZARD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.
In the hours before
Special weather statement, Jul 8, 4:47 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 AM CDT FRI JUL 8 2016
ILZ084>086-088>090-092>094-KYZ004-005-MOZ111-112-081145-
JACKSON IL-ALEXANDER IL-UNION IL-POPE IL-PULASKI IL-WILLIAMSON IL-
MASSAC IL-JOHNSON IL-SALINE IL-BALLARD KY-MCCRACKEN KY-SCOTT MO-
MISSISSIPPI MO-
547 AM CDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...POPE...ALEXANDER...
UNION...WILLIAMSON...MASSAC...JACKSON...SALINE...JOHNSON...BALLARD...
MCCRACKEN...SCOTT AND NORTHERN MISSISSIPPI COUNTIES UNTIL 645 AM
CDT...
AT 547 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM DE SOTO TO NEAR DONGOLA TO NEAR BERTRAND.
MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...CARBONDALE...PADUCAH...MARION...SIKESTON...HERRIN...
HARRISBURG...MURPHYSBORO...METROPOLIS...CHARLESTON...CARTERVILLE...
SCOTT CITY...ANNA...ELDORADO...JOHNSTON CITY...CHAFFEE...CAIRO...
JONESBORO...VIENNA AND ORAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3709 8979 3722 8965 3725 8949 3731 8951
3738 8942 3769 8952 3775 8967 3795 8960
3795 8915 3784 8915 3785 8840 3742 8842
3729 8851 3707 8846 3707 8853 3708 8857
3694 8849 3694 8910 3689 8912 3686 8969
TIME...MOT...LOC 1047Z 287DEG 87KT 3783 8922 3737 8908 3694 8948Thunderstorm Wind, Daviess
- When
- July 8, 7:00 AM CST to 7:10 AM CST
- Where
- Daviess County, 2.6 mi WSW of Curdsville to Owensboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.716, -87.374
A severe thunderstorm produced a swath of wind damage from the Henderson County line to the city of Owensboro. Damage to trees and power lines was extensive in the city of Owensboro. Over 10,000 people were without power. A State of Emergency was declared for Daviess County. Close to the Henderson County line, an older wooden barn was blown down in a rural area near the Green River. About nine miles west of Owensboro, a large tree fell, damaging the awning of an apartment building. On the southwest side of Owensboro, the automated observing system at the Owensboro airport measured a wind gust to 61 mph. In the city of Owensboro, widespread tree damage was reported. Some homes were damaged by falling trees.
Hail, Daviess
- When
- July 8, 7:08 AM CST
- Where
- Daviess County, 3 mi N of Utica
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.663, -87.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641871, 641864.